A study of opioid use showed  that exposure to these drugs had the potential to cause partial or full hearing loss, sometimes permanently.

Records from the New Jersey Poison Control Center, based at Rutgers Medical School, were published in The Journal of Medical Toxicology and identified 41 people who experienced either tinnitus or some degree of hearing loss.

Dr. Diane Calello, the Poison Control Center's executive and medical director, said that it was important to note each of these patients had come into contact with a high dosage of an opioid, whether it was an overdose or prescribed for pain.

She also cautioned that the 41 cases they observed in the 20-year study period should be contrasted against the 50,000 to 60,000 poison calls the center receives every year.

"The math is very small. It is a very rare effect," Calello said. "But some patients with opioid-associated hearing loss become profoundly and permanently deaf."


BACK TO SCHOOL — LIVE DISCUSSION THURSDAY: On Aug. 20 at 7 p.m., New Jersey 101.5, child well-being experts and educators will discuss plans to send kids back to school ... or not. Listen on New Jersey 101.5 FM, watch live at Facebook.com/NJ1015 or watch on the free New Jersey 101.5 app, and ask your questions in the live chat.


Of the 41 people to report hearing loss, 36 said they had just one exposure to an opioid. Twelve reported total deafness.

More than half of the patients had used heroin, and for one-fifth, there was no improvement in their condition upon discharge from the hospital.

So now the questions for researchers are: Why does this happen, and what's the connection between opioids and the human ear structure? The answers are far from certain.

"With patients who have opioid overdose, sometimes they don't breathe very well, or even not at all for a short period of time — that's why we give them naloxone — but maybe that period of not breathing very well causes damage directly to the inner ear," Calello said.

Calello said that some patients also experienced hearing loss without a period of not breathing, so perhaps there is an opioid receptor somewhere in the delicate maze of the ear.

It would take a long time, she said, for scientists to build up a significant enough number of cases to make definite conclusions, although lab tests could help determine if one type of opioid is particularly potent in this regard.

"What's the risk factor? Is it age? Is it overdose? Is it gender? Is it the kind of opioid? Is it the administration of naloxone?" Calello said.

If you do experience hearing loss after ingesting a heavy dose of an opioid, according to Calello, after the danger of that dosage itself clears, you should seek medical attention as soon as possible.

"Our most important take-home point is to be aware of that effect if, for example, you're experiencing problems with your hearing and you're on an opioid, that it may be related," she said.

Patrick Lavery is New Jersey 101.5's afternoon news anchor. Follow him on Twitter @plavery1015 or email patrick.lavery@townsquaremedia.com.